Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 27, NWS Wichita, KS

October 7, 2018Kingman County, Kansas

NWS Wichita, KS issued this river flood warning at Oct 7, 2018, 10:46 AM CDT for Kingman County, Kansas. It took effect at Oct 8, 2018, 2:30 PM CDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Oct 7, 2018, 10:46 AM CDT (15:46 UTC)
In effect from
Oct 8, 2018, 2:30 PM CDT
Expired
Oct 11, 2018, 2:57 PM CDT
In force
3 days
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Kingman County, KS

The radar

The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ninnescah River near Murdock (MDKK1).

Action stage
6 ft
Minor stage
8 ft
Moderate stage
10 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07145200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Oct 7, 6:55 AM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Oct 7, 6:55 AM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
655 AM CDT Sun Oct 7 2018

.SHORT TERM...(Today through Tuesday night)
Issued at 305 AM CDT Sun Oct 7 2018

Water vapor imagery shows shortwave energy digging over the desert
southwest with a subtropical moisture plume extending from the
western half of TX through KS and into IA. At the surface,
stationary front extends from southern MO into southwest OK.

Front is expected to slowly lift northwest today as it also starts
to lose some of its baroclinicity. Meanwhile, entire forecast area
will remain in a broad area of 850-700mb moisture transport. For
today it will be tough to pin down which locations will have the
better chances for heavy rain, so will keep pops fairly broad for
now with the thinking most areas will get wet at some point
today. Models remain consistent in ramping up mid level moisture
transport and isentropic lift tonight, likely due to strong upper
jet nudging closer to the central/southern Plains. This should
result in increasing precip coverage and intensity across western
OK into central KS late tonight.

Tough temp forecast for today as the front slowly works back to
the northwest. Current thinking is that short range models are
warming temps too quick over central KS and will keep highs over
central KS in the low 50s with highs well into the 70s over se KS.

Strong shortwave and associated strong upper jet will continue
tracking east and by Mon night, will be ejecting out into the high
Plains. This will allow upper diffluence to slowly overspread the
area which will also allow 850-700mb moisture transport to
continue to increase. Confidence remains high that our best chance
at widespread heavy rain will be for early Mon morning and
especially Mon night into Tue as the right entrance region of the
upper jet passes over our forecast area. Based on the upper jet
position, confidence is also high that through Mon night, the
western half of the forecast area will be have the best chance to
see the higher rainfall amounts, before the shortwave quickly
pushes east on Tue into Tue evening.

.LONG TERM...(Wednesday through Saturday)
Issued at 305 AM CDT Sun Oct 7 2018

By 12z Wed, shortwave trough will extend through the Plains with
the heavy rain pushing into the Mississippi Valley. Pattern does
appear to remain active with good agreement between the GFS and
ECMWF in another impulse digging over the western CONUS and moving
out of the Rockies and into the Plains for Thu night into Fri
morning. This will bring our next chance at decent rainfall
chances. While it doesn't look like any kind of significant warm-
up through these extended periods, it also appears there won't be
any significant surges of cold air.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 655 AM CDT Sun Oct 7 2018

All areas to remain shrouded in IFR/LIFR stratus thru Mon morning
for nearly all periods as low pressure remains parked over CO &
NM. This would keep all of KS in a fairly weak upslope regime
throughout the 12Z cycle. Rains will slowly increase in intensity
this afternoon & with SCT embedded TSRA, +RA are certain which
would cause considerably fluctuating vsbys. Flood Watches remain
in effect for all of C & SC KS thru Tue morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  64  76  61 /  80  80  70  90
Hutchinson      59  58  73  56 /  90  90  80  90
Newton          63  61  75  60 /  90  80  70  90
ElDorado        67  64  77  62 /  80  80  60  80
Winfield-KWLD   72  66  78  65 /  80  80  60  80
Russell         52  50  69  49 /  80  80  90  80
Great Bend      53  53  70  50 /  80  90  90  80
Salina          58  55  73  56 /  90  80  80  90
McPherson       59  56  73  55 /  90  80  80  90
Coffeyville     77  69  82  68 /  70  50  30  40
Chanute         73  68  80  66 /  70  60  30  50
Iola            73  68  80  66 /  70  70  30  40
Parsons-KPPF    75  69  81  68 /  70  50  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for KSZ032-033-047>053-
067>070-082-083-091>094-098.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...EPS
Hazardous weather outlook, Oct 7, 8:26 AM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
826 AM CDT Sun Oct 7 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081330-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
826 AM CDT Sun Oct 7 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Morning fog is occurring across south central Kansas. Visibilities
may be reduced to a a quarter of a mile at times. Turn on your low
beams. Improvements are expected by late morning.

Chances for showers and isolated storms will remain possible today
and especially tonight. Heavy rain and associated minor flooding
will be possible with the more intense showers and storms. See
latest flood watch for additional details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for heavy rain and flooding will ramp up for the Monday and
Tuesday timeframe area wide. See latest flood watch for additional
details. A few of the stronger storms may produce wind gusts around
50 mph on Monday. For Tuesday, a few of the stronger storms over
eastern Kansas may produce large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Oct 7, 9:41 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
941 AM CDT SUN OCT 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       5 NW INDEPENDENCE       37.28N 95.78W
10/07/2018  M1.71 INCH       MONTGOMERY         KS   MESONET

            24 HOUR TOTAL.

&&
Local storm report, Oct 7, 9:42 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
942 AM CDT SUN OCT 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 NE OSWEGO             37.18N 95.10W
10/07/2018  M1.54 INCH       LABETTE            KS   CO-OP OBSERVER

            24 HOUR TOTAL.

&&
Local storm report, Oct 7, 9:44 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
944 AM CDT SUN OCT 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       NEODESHA                37.42N 95.68W
10/07/2018  M1.92 INCH       WILSON             KS   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 8:42 AM CDTRiver Flood WarningICTSumner4 days
Oct 7, 9:01 AM CDTRiver Flood WarningICTSaline65 hr
Oct 7, 10:22 AM CDTRiver Flood WarningICTReno, Rice5 days
Oct 7, 10:28 AM CDTRiver Flood WarningICTReno7 days
Oct 7, 10:37 AM CDTRiver Flood WarningICTReno, Sedgwick9 days
Oct 7, 10:40 AM CDTRiver Flood WarningICTHarvey, Reno5 days
Oct 7, 3:43 PM CDTRiver Flood WarningICTSedgwick, Sumner4 days

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.